Robert Schrag, a regular contributor to Senior Correspondent, documents the process of undergoing a stem cell transplant in response to multiple myeloma.
Wednesday, Nov. 28, 2012
It is, I assume, similar to seeing the world through Vincent Van Gogh's eyes. I mean think about it. Here is an "objective" view of the night sky:
And this is the way Van Gogh saw it:
Is one "right" and the other "wrong"? And if so, which is which? Tough call. I'm thinking that what we have here is simply two versions of normal. In one light strikes a collection device — film, digital, what have you — and we reproduce that pattern of photons on paper or a screen. In the other the light strikes a different collection device, Van Gogh's retinas which funnel impulses to the brain that Vincent then reproduces with brush and paint on canvas. Different versions of normal. If you try to force either one to make sense in terms of the other things can get really weird.
Same thing with the side effects of the drug I took during my run up to the transplant. It is called Revlimid and each month's dose costs about the same as a good used car or a really cheap new one — or would if I didn't have insurance. I have no idea what the "street value" is, but I would guess pretty high because the drug really messes with "normal."
I supposed I should clarify that. It's not as if I have been wandering around stewed to the gills for the last couple of months. Rev, as I have just decided to call it, doesn't have an immediate powerful impact. You take it to drive the levels of the disease back down to undetectable before doing the transplant. You use it to kill the disease. Rev can do that because it is poison, a derivative of our old friend Thalidomide circa 1957-61. So, like with many drugs, you try to balance good poisoning with bad poisoning. You take Rev for 21 days then you get a week to detox before you begin poisoning yourself again. Eat your heart out, Carlos Castaneda!
Point is that Rev's impact gradually increases as you go through that cycle every 30 days. When I began this last course of Rev, I thought of the side effect of gradually filling my head with cotton blunting my perception of the world around me. The dizziness, the subtle disorientation, the inability to engage in swift and clever repartee — or occasionally simple normal conversation – bothered me. I was "worse" on Rev than I was in my week of detox.
Eventually I came to re-realize that that was not the case. Rather, Rev was nudging me out of a photographic reality and into Vincent's world. It wasn't so much a blunting as a softening. A move out of participation and back into observation. It was easier to sink into the headphones, colors got more complex. But no, taste stayed normal. And it was harder to create — hands shook, holding a camera was a real challenge, drawing — impossible. It became a study in compromise. What could I do better? What abilities were challenged? How could I bend Rev to my purposes and keep its effects from being a frustration?
I'd like to say I figured it out — but I really didn't. Too much of those "have to do" distractions I mentioned in the previous post. Instead I figured out how to do what I had to do through Vincent's eyes. Don't push. Take it easy. Rest twice as much as you think you need to. Be content to observe more, paint less. Listen more, talk less. Chill. I think it worked — somewhat.
I use the past tense because I went off Rev a couple of days ago. Need to be Rev free for a couple of weeks before going back inside. So I am letting go of the poison for this go around. My body is a bit confused as I head back into yet another new normal. Funny. Hands still shake. But didn't they always? I'll keep you posted.